Montana, 2022Damaging Wind in Montana, August 17, 2022
August 17, 2022 · NWS GGW · 1 event in 1 county or zone
A cold front moving through the area caused the development of some strong thunderstorms, one of which became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through the area caused the development of some strong thunderstorms, one of which became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 17, 1:28 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 17, 1:28 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
228 PM MDT Wed Aug 17 2022
.DISCUSSION...
Thunderstorms are exiting the CWA this afternoon southeast into
the Dakotas. Some Pacific moisture is seen in it's wake on water
vapor imagery but it looks like it should be a quiet evening
across the area. Looks like nearly ideal viewing for the Northern
Lights this evening.
The upper ridge over the Pacific NW then drifts back into the area
to continue the hot and dry conditions through the weekend.
Then an upper low drifts through the Pacific NW during the early
to mid week period next week and looks to bring the area an
increased chance of showers and thunderstorms. A gradual cool
down also looks to take place with highs dropping from Monday
(mainly in the 90s) to Wednesday (with highs mainly in the upper
70s to the 80s). TFJ
&&
.AVIATION...
VFR.
Mainly clear skies are expected this evening to continue into
early Thursday. Then some cumulus can be expected to build
Thursday afternoon.
Winds: Turning counter-clockwise through the evening hours with
winds becoming N over most of the TAF sites. TFJ
EQUIPMENT: WHILE THE KGDV VISIBILITY SENSOR IS DOWN, AMENDMENTS WILL
BE LIMITED TO CLOUD AND WIND FOR THIS TERMINAL.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Aug 17, 10:23 AM MST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Glasgow MT
Issued by National Weather Service Great Falls MT
1123 AM MDT Wed Aug 17 2022
MTZ024-025-171800-
Richland MT-Dawson MT-
1123 AM MDT Wed Aug 17 2022
...Strong thunderstorms will impact portions of central Dawson and
southern Richland Counties through NOON MDT...
At 1121 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Sidney to 10 miles south
of Richey. Movement was south southeast at 30 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sidney, Fairview, Lambert, Bloomfield, Savage, Intake, Enid, Stipek,
Midway, Wooley, Burns and Crane.
This includes Highway 200 between mile markers 15 and 21, between
mile markers 39 and 71, between mile markers 53 and 62, and between
mile markers 307 and 316.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4740 10412 4735 10413 4735 10442 4732 10445
4728 10439 4710 10506 4755 10531 4795 10413
4782 10404 4740 10405
TIME...MOT...LOC 1721Z 337DEG 26KT 4783 10425 4750 10515
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCGSpecial weather statement, Aug 17, 10:48 AM MST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Glasgow MT
Issued by National Weather Service Great Falls MT
1148 AM MDT Wed Aug 17 2022
MTZ023-025-171830-
Dawson MT-McCone MT-
1148 AM MDT Wed Aug 17 2022
...Strong thunderstorms will impact portions of southeastern McCone
and west central Dawson Counties through 1230 PM MDT...
At 1147 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brockway to 6 miles east of Circle.
Movement was east southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Circle, Lindsay, Brockway and Bloomfield.
This includes Highway 200 between mile markers 1 and 12, and between
mile markers 266 and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4710 10533 4718 10533 4718 10552 4731 10580
4757 10559 4743 10486 4706 10525
TIME...MOT...LOC 1747Z 291DEG 28KT 4734 10565 4744 10545
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NWS GlasgowSpecial weather statement, Aug 17, 11:26 AM MST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Glasgow MT
Issued by National Weather Service Great Falls MT
1226 PM MDT Wed Aug 17 2022
MTZ025-171900-
Dawson MT-
1226 PM MDT Wed Aug 17 2022
...Strong thunderstorms will impact portions of southern Dawson
Counties through 100 PM MDT...
At 1224 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lindsay to 7 miles southwest of Bloomfield.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Glendive, Intake, West Glendive, Lindsay, Stipek and Forest Park.
This includes Highway 200 between mile markers 326 and 329, and
between mile markers 299 and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4691 10469 4719 10532 4743 10516 4732 10443
4729 10438 4726 10437
TIME...MOT...LOC 1824Z 291DEG 30KT 4720 10515 4732 10502
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NWS GlasgowSpecial weather statement, Aug 17, 3:55 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Glasgow MT
455 PM MDT Wed Aug 17 2022
MTZ019-180000-
Sheridan MT-
455 PM MDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of Sheridan County
through 600 PM MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Westby, or 20 miles northeast of Plentywood,
moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plentywood, Medicine Lake, Westby, Outlook, Reserve, Raymond, Dagmar,
Dooley, Antelope, Comertown and Coalridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4857 10405 4844 10452 4886 10485 4900 10450
4900 10405
TIME...MOT...LOC 2255Z 333DEG 24KT 4896 10421
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BernhartThunderstorm Wind, Sheridan
- When
- August 17, 4:15 PM MST
- Where
- Sheridan County, Westby
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.870, -104.050
Public measured, on a home weather station, a thunderstorm wind gust of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, August 17 to 31, 20221 death · 1 event
- Damaging Winds in Texas, August 17, 2022$426,000 · 65 kt wind · 8 events
- Flash Flooding in New Mexico, August 17, 2022$125,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17 to 19, 2022$28,000 · 50 kt wind · 12 events
- Flash Flooding and Dust Storm in Arizona, August 17, 2022$21,000 · 61 kt wind · 13 events
- Heat in Texas, August 17, 202211 events
- Heat in Oregon, August 17 to 18, 202211 events
- Damaging Winds and Heavy Rain in Florida, August 17, 202252 kt wind · 10 events
- Lightning Strike in New York, August 17, 20221 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20226 events
- Heat in Washington, August 17 to 18, 20226 events
- Flash Flooding in Arizona, August 17, 20225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044871.